Alert archive / North Dakota / Wind Advisories in 2009

Wind Advisory 1, NWS Bismarck, ND

January 18, 20097 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jan 18, 2009, 2:33 AM MST for 7 counties in North Dakota. It took effect at Jan 18, 2009, 6:29 AM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2009, 2:33 AM MST (09:33 UTC)
In effect from
Jan 18, 2009, 6:29 AM MST
Expired
Jan 18, 2009, 5:00 PM MST
In force
11 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 180933
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
333 AM CST SUN JAN 18 2009

...WIND ADVISORY THIS AFTERNOON FOR SOUTHWEST NORTH DAKOTA...

.HIGH PRESSURE OVER IDAHO AND LOW PRESSURE OVER MINNESOTA...WILL
LEAD TO A TIGHT PRESSURE GRADIENT OVER SOUTHWESTERN NORTH DAKOTA
THIS AFTERNOON. SUSTAINED NORTHWESTERLY WINDS OF 30 MPH WITH GUSTS
BETWEEN 35 AND 40 MPH CAN BE EXPECTED FROM AMIDON TO MOTT...AND
BOWMAN TO HETTINGER.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION IF TRAVELING ACROSS
SOUTHWEST NORTH DAKOTA TODAY. IN ADDITION...BLOWING AND DRIFTING
SNOW IS POSSIBLE IN THE RURAL AREAS WHICH MAY FURTHER COMPLICATE
DRIVING WITH SOME REDUCTION IN VISIBILITY.

THE WINDS ARE EXPECTED TO DECREASE TO 15 TO 25 MPH BY EVENING AS
THE PRESSURE GRADIENT SUBSIDES.

NDZ040-041-043-044-181700-
/O.NEW.KBIS.WI.Y.0001.090118T1800Z-090119T0000Z/
SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER
233 AM MST SUN JAN 18 2009

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON. 

EXPECT NORTHWESTERLY WINDS OF 30 MPH WITH GUSTS BETWEEN 35 AND 40
MPH THIS AFTERNOON OVER SOUTHWEST NORTH DAKOTA...WHICH INCLUDES
THE COUNTIES OF SLOPE....HETTINGER...BOWMAN...AND ADAMS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

KS
3 follow-up statements
000 
WWUS73 KBIS 181329
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
729 AM CST SUN JAN 18 2009

...WIND ADVISORY TODAY FOR SOUTHWEST NORTH DAKOTA...

.HIGH PRESSURE OVER IDAHO AND LOW PRESSURE OVER MINNESOTA...WILL
LEAD TO A TIGHT PRESSURE GRADIENT OVER SOUTHWESTERN NORTH DAKOTA
TODAY. SUSTAINED NORTHWEST WINDS OF 30 MPH WITH GUSTS NEAR 40 MPH
CAN BE EXPECTED FROM BEACH...THROUGH DICKINSON AND AMIDON...TO
BOWMAN AND HETTINGER.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION IF TRAVELING ACROSS
SOUTHWEST NORTH DAKOTA TODAY. IN ADDITION...BLOWING AND DRIFTING
SNOW IS POSSIBLE WHICH MAY FURTHER COMPLICATE TRAVEL.

THE WINDS ARE GOING TO DECREASE BY EVENING.

NDZ031>033-182130-
/O.EXB.KBIS.WI.Y.0001.090118T1329Z-090119T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON
629 AM MST SUN JAN 18 2009

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

EXPECT NORTHWEST WINDS OF 30 MPH WITH GUSTS NEAR 40 MPH.
THIS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. THE WIND MAY CAUSE BLOWING AND DRIFTING SNOW WHICH
WOULD FURTHER COMPLICATE TRAVEL.

THE WINDS ARE GOING TO DECREASE BY EVENING.

$$

NDZ040-041-043-044-182130-
/O.EXT.KBIS.WI.Y.0001.090118T1329Z-090119T0000Z/
SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...MARMARTH...MOTT...BOWMAN...HETTINGER
629 AM MST SUN JAN 18 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON.

EXPECT NORTHWEST WINDS OF 30 MPH WITH GUSTS NEAR 40 MPH.
THIS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. THE WIND MAY CAUSE BLOWING AND DRIFTING SNOW WHICH
WOULD FURTHER COMPLICATE TRAVEL.

THE WINDS ARE GOING TO DECREASE BY EVENING.

$$

JP MARTIN
000 
WWUS73 KBIS 181640
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1040 AM CST SUN JAN 18 2009

...WIND ADVISORY TODAY FOR SOUTHWEST NORTH DAKOTA...

.HIGH PRESSURE OVER IDAHO AND LOW PRESSURE OVER MINNESOTA...WILL
LEAD TO A TIGHT PRESSURE GRADIENT OVER SOUTHWESTERN NORTH DAKOTA
TODAY. SUSTAINED NORTHWEST WINDS OF 30 MPH WITH GUSTS NEAR 40 MPH
CAN BE EXPECTED FROM BEACH...THROUGH DICKINSON AND AMIDON...TO
BOWMAN AND HETTINGER.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION IF TRAVELING ACROSS
SOUTHWEST NORTH DAKOTA TODAY. IN ADDITION...BLOWING AND DRIFTING
SNOW IS POSSIBLE WHICH MAY FURTHER COMPLICATE TRAVEL.

THE WINDS ARE GOING TO DECREASE BY EVENING.

NDZ031>033-040-041-043-044-190000-
/O.CON.KBIS.WI.Y.0001.000000T0000Z-090119T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...BOWMAN...HETTINGER
940 AM MST SUN JAN 18 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

EXPECT NORTHWEST WINDS OF 30 MPH WITH GUSTS NEAR 40 MPH. THIS
WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. THE WIND MAY CAUSE BLOWING AND DRIFTING SNOW WHICH
WOULD FURTHER COMPLICATE TRAVEL.

THE WINDS ARE GOING TO DECREASE BY EVENING.

$$
000 
WWUS73 KBIS 190032
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
630 PM CST SUN JAN 18 2009

...WINDS SLOWLY DIMINISHING...

.THE WINDS ARE NO LONGER AS STRONG AS EARLY THIS AFTERNOON.
ALTHOUGH THE CONDITIONS WILL STILL BE BREEZY...THE WINDS WILL NOT
BE AS STRONG.

NDZ031>033-040-041-043-044-190130-
/O.EXP.KBIS.WI.Y.0001.000000T0000Z-090119T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...BOWMAN...HETTINGER
530 PM MST SUN JAN 18 2009

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 


$$

ABELING

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 17, 2:29 PM MST, 12 hours 4 minutes earlier.

Area forecast discussion, Jan 17, 2:29 PM MST, 12 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CST SAT JAN 17 2009

.SYNOPSIS...
THE DOMINANT HIGH AMPLITUDE RIDGE ALONG THE PACIFIC NORTHWEST COAST
WILL MEANDER EAST INTO IDAHO BY MONDAY...THEN SLOWLY DEFLATE
THROUGH WEDNESDAY. THIS IN RESPONSE TO ANOTHER CHUNK OF ARCTIC AIR
OVER FAR NORTHERN CANADA MOVING SOUTH. THIS AIRMASS LOOKS TO MOVE
INTO NORTH DAKOTA BY THURSDAY OF NEXT WEEK. OTHER THAN SOME FLURRIES
OVER OUR CENTRAL AND EASTERN CWA TONIGHT AND SUNDAY...NO
PRECIPITATION IS EXPECTED THROUGH THE SHORT TERM PERIOD (12Z WED).
BOTH MAXIMUM AND MINIMUM TEMPERATURES WILL REMAIN ABOVE NORMAL
DURING THIS TIME FRAME.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
LATEST MSAS INDICATES A DECENT GRADIENT REMAINS OVER WESTERN AND
CENTRAL NORTH DAKOTA. 2 PM CST OBSERVATIONS INDICATE WINDS AT ALL
FIRST ORDER STATIONS ABOVE 20 MPH. STRONGEST WINDS WERE FROM
MOT-N60-BIS WITH GUSTS UP TO 36 MPH AT MOT. PRESSURE RISES WERE
DIMINISHING OVER THE SOUTHEASTERN CWA...WITH FALLS OVER THE
NORTHWEST. CHANNELED VORTICITY IS PRODUCING CLOUDS AND LIGHT
PRECIPITATION OVER THE EASTERN CWA.

TONIGHT...ANOTHER SHORTWAVE DROPS SOUTH ACROSS EASTERN NORTH DAKOTA
THIS EVENING...WITH NVA OVER CENTRAL AND WESTERN ND. THIS ALSO HELPS
MAINTAIN THE GRADIENT WINDS OVER THE WEST AND CENTRAL...THROUGH
AROUND MIDNIGHT. EXPECT THAT WINDS WILL NOT DROP OFF A LOT LATE THIS
AFTERNOON/EARLY THIS EVENING...AND PROBABLY INCREASE AGAIN...
ESPECIALLY OVER CENTRAL ND THIS EVENING...BEFORE SLOWLY DIMINISHING
AFTER MIDNIGHT.

UNDER ORDINARY CIRCUMSTANCES...WOULD NOT NEED ANY HIGHLIGHTS.
HOWEVER...DUE TO THE EXTENSIVE SNOWPACK...THESE WINDS WHICH ARE ONLY
BORDERLINE ADVISORY CRITERIA...ARE CAUSING SIGNIFICANT TRAVEL
PROBLEMS. DRIFTING SNOW IS CAUSING SOME VISIBILITY PROBLEMS AS
VEHICLE LINE OF SIGHT VISIBILITIES ARE RESTRICTED IN AREAS OF HIGH
DRIFTS AND DEEP SNOWPACK. IN ADDITION...DUE TO OUR WARMER
TEMPERATURES...THIS SNOW IS STICKING TO THE ROADWAYS...PRODUCING
PILLOW DRIFTS...AND BECOMING COMPACTED. THIS IS PRODUCING VERY ICY
CONDITIONS. LAW ENFORCEMENT AND DOT OFFICIALS INDICATE NUMEROUS
ACCIDENTS AND ROLLOVERS ON ND HIGHWAYS TODAY. WITH THE INCREASE IN
WINDS EXPECTED TONIGHT...WITH REDUCED VISIBILITIES EXPECTED AFTER
DARK...WILL CONTINUE THE WINTER WEATHER ADVISORY FOR TRAVELERS DUE
TO THE HAZARDOUS ROAD CONDITIONS MENTIONED EARLIER. WE DO EXPECT
WINDS TO DIMINISH AFTER MIDNIGHT AND MID SHIFT...OR PERHAPS THE
EVENING SHIFT CAN CANCEL THE ADVISORY IF NEEDED.

WINDS MAY BE BREEZY AGAIN...ESPECIALLY IN THE WEST BY SUNDAY
AFTERNOON. BUT OVERALL DO NOT EXPECT THE TRAVEL PROBLEMS THAT WE ARE
SEEING TODAY AS SURFACE GRADIENT IS MUCH MORE RELAXED. WE DO SEE
ANOTHER TIGHTENING ON MONDAY...WITH ANOTHER SHORTWAVE DROPPING SOUTH
SO MONDAY WILL BE BREEZY TO WINDY ONCE AGAIN. HOPEFULLY BY THEN WE
CAN WARM ENOUGH TO SETTLE DOWN THE LOOSE SNOWPACK.

SPEAKING OF /WARM ENOUGH/...TEMPERATURES ACTUALLY DO NOT LOOK WARM
ENOUGH...ESPECIALLY OVERNIGHT LOWS. DID NOT ACTUALLY CHANGE MAX
TEMPERATURES ALL THAT MUCH. DID ADJUST MIN TEMPERATURES UP DUE TO
THE CONTINUED MID LEVEL WARM ADVECTION AND PERSISTENT WINDS.

HAVE KEPT THE SHORT TERM PERIOD DRY...EXCEPT FOR A MENTION OF
FLURRIES TONIGHT...EAST OF A MOT-BIS LINE.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
THE UPPER LEVEL RIDGE IS DECIMATED ON WEDNESDAY AS BOTH NORTHERN AND
SOUTHERN STREAM SHORT WAVE ENERGY BREAK IT DOWN. THIS WILL RESULT IN
A RETURN TO COLDER TEMPERATURES ALONG WITH SLIGHT CHANCES FOR SNOW
THROUGH THE EXTENDED. FOR OUR GRIDDED DATABASE...KEPT FRIDAY AND
SATURDAY DRY FOR NOW UNTIL DETAILS BECOME MORE CLEAR. AT THIS TIME
CHANCES FOR A MAJOR STORM ARE LOW AS THE MAIN STORM TRACKS WILL
RESIDE NORTH AND SOUTH OF THE NORTHERN PLAINS. CONFIDENCE IS HIGH
FOR COLDER TEMPERATURES THURSDAY INTO THE WEEKEND...NEAR TO BELOW
NORMAL.

&&

.AVIATION...
VFR FLIGHT CONDITIONS WILL PREVAIL AS ALL WEATHER RELATED PROBLEMS
WILL BE AT GROUND LEVEL THROUGH TONIGHT. THE REGION WILL REMAIN IN
BETWEEN LOW PRESSURE EAST AND HIGH PRESSURE WEST...WHICH WILL RESULT
IN CONTINUED BREEZY NORTHWEST WINDS AND AREAS OF BLOWING SNOW. DO
NOT THINK VISIBILITIES IN BLSN WILL FALL ENOUGH THOUGH TO ADVERSELY
AFFECT AVIATION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ SUNDAY FOR
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

&&

TWH/NH
Hazardous weather outlook, Jan 17, 11:14 AM MST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1214 PM CST SAT JAN 17 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1214 PM CST SAT JAN 17 2009 /1114 AM MST SAT JAN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY CONTINUES THROUGH TONIGHT FOR BLOWING
AND DRIFTING SNOW CAUSING VERY HAZARDOUS DRIVING CONDITIONS ACROSS
WESTERN AND CENTRAL NORTH DAKOTA. NUMEROUS REPORTS WERE RECEIVED
SATURDAY MORNING REGARDING ROLLOVERS AND CARS IN DITCHES. GUSTY
NORTHWEST WINDS OF 25 TO 40 MPH WILL CONTINUE TO CAUSE BLOWING AND
CONSIDERABLE DRIFTING SNOW...REDUCING VISIBILITY TO NEAR ZERO AT
TIMES IN THE OPEN COUNTRY. THE DRIFTING SNOW WILL MAKE TRAVEL
HAZARDOUS BY CAUSING ICE COVERED ROADS AS TRAFFIC PACKS THE SNOW
DOWN CAUSING SLIPPERY BLACK ICE CONDITIONS. SOME ROADS WILL HAVE
CONSIDERABLE DRIFTING IN ADDITION TO THE ICE...RESULTING IN
PARTIAL OR ENTIRE BLOCKING OF THE ROADWAY. USE EXTREME CAUTION
WHEN TRAVELING TODAY AND TONIGHT. IF POSSIBLE...DELAY TRAVEL UNTIL
SUNDAY WHEN CONDITIONS WILL HAVE GREATLY IMPROVED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A BRIEF JANUARY THAW WILL CONTINUE TO EVOLVE SUNDAY THROUGH
WEDNESDAY WITH HIGH TEMPERATURES IN THE 30S AND 40S ALONG WITH DRY
WEATHER. ANOTHER SURGE OF COLD AIR WILL MOVE SOUTH FROM FAR NORTHERN
CANADA AND PUSH THROUGH NORTH DAKOTA LATE WEDNESDAY NIGHT INTO
THURSDAY. THE VERY COLD AIR WILL REMAIN THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH/KS

Nearby

Wind Advisories in North Dakota, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.